Tennessee, 2013Flash Flooding and Damaging Winds in Tennessee, July 10 to 11, 2013
July 10 to 11, 2013 · NWS MRX · 11 events in 7 counties and zones
The humid air mass over Eastern Tennessee became moderately to strongly unstable ahead of a cold frontal boundary generating damaging winds. In addition, flash flooding developed across parts of the region due to storms moving across already saturated ground from soaking rain that occurred earlier in the week.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The humid air mass over Eastern Tennessee became moderately to strongly unstable ahead of a cold frontal boundary generating damaging winds. In addition, flash flooding developed across parts of the region due to storms moving across already saturated ground from soaking rain that occurred earlier in the week.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 10, 1:42 PM EST, 3 minutes earlier.
Area forecast discussion, Jul 10, 1:42 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT WED JUL 10 2013
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
A VERY MOIST AIR MASS WILL BE OVER THE AREA TONIGHT AND
THURSDAY...UNTIL A COLD FRONT PUSHES INTO THE AREA THURSDAY NIGHT.
THROUGH THE AFTERNOON AND EVENING...ONGOING SHOWERS WILL BE MOVING
SLOWLY AND PRODUCE LOCALLY HEAVY RAINFALL. THE MAIN CONCERN WILL BE
FLASH FLOODING...BUT DO NOT EXPECT WIDESPREAD PROBLEMS WHICH WOULD
WARRANT A WATCH AT THIS TIME. AN ISOLATED STORM MAY PRODUCE DAMAGING
WIND GUSTS.
A MCV FROM EARLIER CONVECTION OVER MO/IL/WRN KY IS NOW TRIGGERING
DEVELOPMENT OVER CNTL KY...AND IS SHOWN BY THE MODELS TO CROSS THE
AREA LATER TONIGHT...SO STORMS ARE EXPECTED TO CONTINUE THROUGH THE
NIGHT. PLENTY OF MOISTURE AND INSTABILITY WILL BE IN PLACE TOMORROW
AHEAD OF THE APPROACHING FRONT TO CONTINUE LIKELY POPS AREA WIDE. A
LITTLE HIGHER 0-6 KM SHEAR MAY LEAD TO A BETTER SEVERE POTENTIAL
TOMORROW AFTERNOON...THOUGH FLOODING POTENTIAL MAY BE LOWER DUE TO
FASTER STORM MOTION. THE FRONT AND THE MIDLEVEL TROUGH AXIS MOVE
THROUGH 03Z- 09Z FRIDAY...WITH MUCH DRIER AIR BUILDING IN. WILL END
ALL POPS BY MIDNIGHT.
.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
DRY NORTHERLY FLOW BEHIND THURSDAY/S COLD FRONT WILL BRING IN A
DRIER...SLIGHTLY COOLER AIR MASS FOR THE WEEKEND. MINIMAL DIURNALLY
DRIVEN CONVECTION IS POSSIBLE SATURDAY AND SUNDAY BUT THIS SHOULD
REMAIN CONFINED TO HIGHER ELEVATIONS AND MAINLY OVER THE SOUTHEAST.
STRONG HIGH PRESSURE OVER THE CENTRAL U.S. WILL SHIFT A BIT
NORTHWARD EARLY IN THE WEEK ALLOWING LOW LEVEL MOISTURE TO RETURN TO
THE AREA. REMNANTS OF CHANTAL MAY WILL ADD TO THIS MOISTURE
INFLUX. THIS WILL AID DEVELOPMENT OF SCATTERED CONVECTION ACROSS
THE AREA MONDAY THROUGH WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 73 86 67 87 67 / 70 70 20 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 84 67 85 64 / 70 70 20 10 10
OAK RIDGE, TN 71 83 65 85 63 / 70 60 20 10 10
TRI CITIES AIRPORT, TN 69 80 62 81 61 / 70 70 30 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DGS/MJB
Hazardous weather outlook, Jul 10, 2:42 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 AM EDT WED JUL 10 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
342 AM EDT WED JUL 10 2013 /242 AM CDT WED JUL 10 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
...ISOLATED SEVERE THUNDERSTORMS AND LOCALIZED FLASH FLOODING
POSSIBLE TODAY AND TONIGHT...
A SLOW MOVING COLD FRONT WILL APPROACH THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS TONIGHT. AHEAD OF THE FRONT...TROPICAL- LIKE AIR-MASS
WILL REMAIN ACROSS THE REGION THROUGH TONIGHT. AREAS OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH
TONIGHT. SOME OF THESE STORMS THIS AFTERNOON AND EVENING COULD
BECOME SEVERE WITH THE MAIN CONCERN BEING DAMAGING WINDS.
ALSO...FOR THIS AFTERNOON THROUGH TONIGHT...LOCALIZED HEAVY
RAINFALL IS AGAIN POSSIBLE. SINCE THE GROUND IS SATURATED...ANY
ADDITIONAL HEAVY RAINS MAY PRODUCE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS THURSDAY AND THURSDAY NIGHT. WIDESPREAD THUNDERSTORMS
ARE EXPECTED THURSDAY AFTERNOON AND EVENING. SOME OF THESE STORMS
COULD BECOME SEVERE. THE MAIN CONCERN WILL BE DAMAGING WINDS AND
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN ON THURSDAY.
In the hours before
Special weather statement, Jul 10, 11:31 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1231 PM EDT WED JUL 10 2013
TNZ083-084-101730-
MEIGS TN-RHEA TN-
1231 PM EDT WED JUL 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR MEIGS AND RHEA COUNTIES UNTIL 130
PM EDT...
AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF DAYTON...MOVING SOUTHEAST AT 10
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DECATUR...PEAKLAND
AND BIG SPRING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
MJB
Special weather statement, Jul 10, 1:26 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
226 PM EDT WED JUL 10 2013
TNZ068-071-086-101930-
LOUDON TN-NORTHWEST MONROE TN-NW BLOUNT TN-
226 PM EDT WED JUL 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MONROE AND LOUDON
COUNTIES UNTIL 330 PM EDT...
AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FARRAGUT TO
MADISONVILLE...AND MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ALCOA...
MARYVILLE...MOUNT VERNON...FRIENDSVILLE...VONORE...GREENBACK...
TELLICO PLAINS...CLOVER HILL...TARIFFVILLE...CITICO BEACH...
TALASSEE...HAPPY VALLEY AND WALLAND.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
MJB
Special weather statement, Jul 10, 1:38 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT WED JUL 10 2013
TNZ014-037-038-069-070-073-101930-
CLAIBORNE TN-GRAINGER TN-JEFFERSON TN-KNOX TN-NORTH SEVIER TN-UNION
TN-
238 PM EDT WED JUL 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR SEVIER...KNOX...JEFFERSON...
GRAINGER...CLAIBORNE AND UNION COUNTIES UNTIL 330 PM EDT...
AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
MAYNARDVILLE TO KNOXVILLE...AND MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RUTLEDGE...NEW
MARKET...ROSE HILL...LUTTRELL...SPRINGDALE...MASCOT...SANDLICK...
BLAINE...STRAWBERRY PLAINS...LONE MOUNTAIN...JOPPA...KODAK AND
BUFFALO SPRINGS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
MJB
Event by event
8 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Knox
- When
- July 10, 1:45 PM EST
- Where
- Knox County, West Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.970, -83.950
A few trees were downed from Knoxville eastward toward the Knox County line.
Thunderstorm Wind, Grainger
- When
- July 10, 2:21 PM EST
- Where
- Grainger County, 0.89 mi SE of Blaine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.140, -83.690
Several trees were reported down in Blaine.
Thunderstorm Wind, Grainger
- When
- July 10, 2:45 PM EST
- Where
- Grainger County, 0.69 mi N of Bean Station
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.340, -83.280
Power lines were reported down on Rocky Springs Road and on Huntsman Lane in Bean Station.
Thunderstorm Wind, Hawkins
- When
- July 10, 3:20 PM EST
- Where
- Hawkins County, 0.56 mi W of Surgoinsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.470, -82.860
Power lines were reported down in Surgoinsville on Longs Bend Road.
Heavy Rain, Carter
- When
- July 10, 5:43 PM EST to 7:00 PM EST
- Where
- Carter County, 2 mi SE of Hampton to 1 mi NW of Hampton
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.260, -82.145
Localized flooding near Hampton.
Thunderstorm Wind, Rhea
- When
- July 10, 5:58 PM EST
- Where
- Rhea County, 1.32 mi WSW of Five Pts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.440, -85.040
One tree was reported down on Black Oak Ridge Road.
Thunderstorm Wind, Marion
- When
- July 10, 5:30 PM CST
- Where
- Marion County, 0.56 mi E of Whitwell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.200, -85.520
A few trees were reported down around Whitwell.
Thunderstorm Wind, Hamilton
- When
- July 10, 6:35 PM EST
- Where
- Hamilton County, 1.38 mi S of Rathburn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 35.260, -85.170
Several trees and power lines were reported down across the county.
Thunderstorm Wind, Marion
- When
- July 10, 8:08 PM CST
- Where
- Marion County, 1.83 mi WSW of Haveron Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.010, -85.810
Several trees were reported down in Orme.
Flash Flood, Marion
- When
- July 10, 8:35 PM CST to 9:25 PM CST
- Where
- Marion County, 2 mi NW of South Pittsburg to 2 mi SSW of South Pittsburg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.050, -85.725
Dispatch was very busy with the event. But could only report that several roads were closed.
Flash Flood, Marion
- When
- July 10, 9:25 PM CST to July 11, 12:45 AM CST
- Where
- Marion County, 2 mi NW of South Pittsburg to 2 mi SSW of South Pittsburg
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.050, -85.725
Three feet of water running down several South Pittsburg streets. Water flowing through homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, July 10 to 12, 20131 death · $34 million · EF0 · 95 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 20136 injured · $1.8 million · 83 kt wind · 103 events
- Tornado and Flash Flooding in Pennsylvania, July 10, 2013$2.0 million · EF1 · 102 events
- Flood and Damaging Winds in Kentucky, July 10, 20131 death · $79,000 · 65 kt wind · 22 events
- Tornadoes and Flash Flooding in Ohio, July 10, 2013$962,000 · EF1 · 36 events
- Hail and Damaging Winds in Arkansas, July 10 to 11, 2013$684,000 · 1 in hail · 15 events
- Flash Flooding and Hail in Illinois, July 10, 2013$314,000 · 52 kt wind · 13 events
- Flash Flooding and Hail in Tennessee, July 10, 2013$120,000 · 1 in hail · 29 events
- Flash Flooding and Flood in West Virginia, July 10, 2013$170,000 · 50 kt wind · 11 events
- Tornado and Flash Flood in Connecticut, July 10, 2013$78,000 · EF1 · 3 events
- Hail and Damaging Winds in New York, July 10, 2013$135,000 · 1 in hail · 13 events
- Flash Flooding and Hail in Alabama, July 10 to 11, 2013$137,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454953, 454957, 454959, 454960, 467034, 454963, 454962, 454964, 454967, 467032, 467033.